Posted on Leave a comment

Overdosing on Prescription Drugs

overdosing on prescription drugs

Overdosing on Prescription Drugs has become Epidemic

Caregivers are often in charge of medications for their loved ones. Perhaps your loved one takes several different kinds of medications for a variety of conditions, and frequently changes medications also.

Overdosing on prescription drugs have become an epidemic in the U.S. according to the Center for Disease Control. The National Safety Council is highlighting the dangers of prescription painkillers this month, National Safety Month.

Common types of opioid pain killers, such as oxycodone (OxyContin or Percocet), oxymorphone (Opana), hydrocodone (Vicodin or Lortab), methadone, and fentanyl were involved in the deaths of 45 people every day nationwide in 2010, according to the National Safety Council.

An estimated 36,900 deaths in 2012 were due to poisoning, with a large majority of these attributed to the recent epidemic of prescription drug abuse. Prescription pain relievers contribute to more unintentional deaths than all illegal drugs.

Caregivers and family members should be vigilant about administration and availability of prescription medications, particularly around patients who are forgetful, distractible, or uninformed about dangers.

Caregivers, can you spot the signs of a drug overdose?

Signs of overdose include:

  • Slow and loud breathing
  • Sleepiness, progressing to stupor or coma
  • Weak, floppy muscles
  • Cold and clammy skin
  • Pinpoint pupils
  • Slow heart rate
  • Dangerously low blood pressure
  • Ultimately, death

If you suspect someone may have overdosed, call 9-1-1 immediately. He or she may appear to be sleeping, but may actually be unconscious.

Be aware that drinking alcohol and taking other drugs, including other types of painkillers, with opioid painkillers can make the side effects much worse. Don’t take these drugs more frequently or in stronger doses than what is prescribed.

Help your loved one avoid the risks of prescription painkiller overdose. Ask your doctor to prescribe an over-the-counter medication for pain, if at all possible. Take all medications according to the doctor’s directions.

Don’t hesitate to call 9-1-1, if your loved one is experiencing symptoms that cause you to suspect overdosing on prescription drugs.

Leave a Reply

Your email address will not be published. Required fields are marked *